Alert archive / Indiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 20, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 14, 2018, 10:43 PM EDT for DeKalb County, Noble County, Steuben County, Indiana; Defiance County, Williams County, Ohio. It was in force for 47 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2018, 10:43 PM EDT (02:43 UTC)
- Expired
- May 14, 2018, 11:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties DeKalb County, IN, Noble County, IN, Steuben County, IN, Defiance County, OH, Williams County, OH
The radar
The Northern Indiana radar (KIWX), 54 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 10:43 PM EDT | HAIL 1.75 | Corunna, IN | REPORTED APPROXIMATELY GOLF BALL SIZED HAIL. |
| May 14, 10:45 PM EDT | HAIL 1 | 1 S Avilla, IN | SLIGHTLY LARGER THAN QUARTER SIZED HAIL. |
| May 14, 10:45 PM EDT | HAIL 1 | Avilla, IN | |
| May 14, 10:50 PM EDT | TSTM WND GST 60 | Garrett, IN | ESTIMATED 60 MPH WIND GUST WITH OUTFLOW FROM THE STORM. NO DAMAGE VISIBLE AT THIS TIME. |
| May 14, 10:53 PM EDT | HAIL 1 | 1 W Garrett, IN | |
| May 14, 10:53 PM EDT | HAIL 1.75 | Garrett, IN | |
| May 14, 10:55 PM EDT | TSTM WND DMG | 2 E Sedan, IN | LARGE TREE DOWNED. |
| May 14, 10:55 PM EDT | HAIL 1.25 | 2 E Sedan, IN | |
| May 14, 10:58 PM EDT | HAIL 1 | Auburn, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 2.7 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 244 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 1119 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- -71 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
210
WUUS53 KIWX 150243
SVRIWX
INC033-113-151-OHC039-171-150330-
/O.NEW.KIWX.SV.W.0020.180515T0243Z-180515T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
1043 PM EDT MON MAY 14 2018
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Southeastern Steuben County in northeastern Indiana...
Eastern Noble County in northeastern Indiana...
De Kalb County in northeastern Indiana...
Northwestern Defiance County in northwestern Ohio...
Southwestern Williams County in northwestern Ohio...
* Until 1130 PM EDT
* At 1043 PM EDT, a severe thunderstorm was located over
Kendallville, moving east at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Auburn, Kendallville, Garrett, Butler, Avilla, Waterloo, Edgerton,
Hamilton, Rome City, Edgerton In Williams County, Swan, Concord,
Ashley, Newville, Hudson, Corunna, Altona, Butler Center, Alvarado
and Fairfield Center.
This includes Interstate 69 in Indiana between mile markers 325 and
342.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4129 8532 4148 8536 4161 8484 4149 8475
4133 8472
TIME...MOT...LOC 0243Z 256DEG 32KT 4141 8525
HAIL...1.00IN
WIND...<50MPH
$$
PBM1 follow-up statement
228
WWUS53 KIWX 150247
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
1047 PM EDT MON MAY 14 2018
INC033-113-151-OHC039-171-150330-
/O.CON.KIWX.SV.W.0020.000000T0000Z-180515T0330Z/
Steuben IN-Noble IN-De Kalb IN-Defiance OH-Williams OH-
1047 PM EDT MON MAY 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT
FOR SOUTHEASTERN STEUBEN...EASTERN NOBLE...DE KALB...NORTHWESTERN
DEFIANCE AND SOUTHWESTERN WILLIAMS COUNTIES...
At 1046 PM EDT, a severe thunderstorm was located near Corunna,
moving east at 40 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Auburn, Kendallville, Garrett, Butler, Avilla, Waterloo, Edgerton,
Hamilton, Edgerton In Williams County, Swan, Concord, Ashley,
Newville, Hudson, Corunna, Altona, Alvarado, Lisbon, Fairfield Center
and Hamilton Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4131 8530 4148 8532 4161 8484 4149 8475
4133 8472
TIME...MOT...LOC 0246Z 256DEG 33KT 4142 8518
HAIL...1.75IN
WIND...<50MPH
$$
PBMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 7:43 PM EDT, 3 hours earlier.
Area forecast discussion, May 14, 7:43 PM EDT, 3 hours before
Area Forecast Discussion National Weather Service Northern Indiana 743 PM EDT Mon May 14 2018 .SYNOPSIS... Issued at 302 PM EDT Mon May 14 2018 Chances for showers and thunderstorms return tonight into Tuesday as a front remains stalled out across the region. Locally heavy rainfall and isolated strong to severe thunderstorms will be possible with damaging winds and hail the main threats. Highs on Tuesday are forecast to range between the middle 70s and lower 80s, though cooler near Lake Michigan. A drier pattern for a majority of the area will likely set up across the region for the remainder of the week. && .SHORT TERM...(This Evening through Tuesday) Issued at 302 PM EDT Mon May 14 2018 Showers and thunderstorms have another chance to form this evening/tonight as an unstable airmass pairs with shear. Storms are expected to be able to feed off of high mid level lapse rates and a thick hail growth zone to allow for hail. In addition, DCAPE between 800 and 1000 J/kg will allow for the possibility of strong winds. Short range models indicate convective initiation occurs over northeast Illinois as a warm/moist airmass moves in. Storms will then be able to move into the forecast area between 8 and 9 pm as a low level jet becomes invigorated. As the storms go on tonight, locally heavy rain will be possible as our atmospheric column has PWATs around 1.5", which is in the upper echelon of climo for this time of year and is also helped along by good large scale lift. One area that will need to be watched will be if rainfall can move back into the northwest, which received around 2" of rain this morning. Storms will trend toward dissipation as we head towards Tuesday morning. Tomorrow, the front will sag south, but a few showers and storms are still possible especially south of US-30 with some instability. Areas north of US-30 have the potential to be just cloudy during the afternoon as drier air begins to seep south. Highs will be in the 70s with 850Ts between 10 and 15C. && .LONG TERM...(Tuesday Night through Monday) Issued at 302 PM EDT Mon May 14 2018 An up and down pattern is in store for the long range. With the front continuing to slowly drop south Tuesday night and Wednesday morning, drier air comes in allowing for more clouds north than south and possibly some sunshine on Wednesday and Thursday. 850Ts between 13 and 15C allowing for upper 70s to low 80s for highs. Dew points will drop into the upper 50s for a slightly less humid day as well. Friday, the front rises back north for a low chance for more showers and possibly a thunderstorm especially south of rt-24 as well as a rise of dew points back into the 60s as high pressure slides by to the southwest. Friday's high pressure moves through and ridging comes in allowing for dry weather for the bulk of Saturday. However, a trough coming in from the north for the evening/overnight allows for a chance for showers and thunderstorms. GEFS has advertised that 850Ts coming in are expected to be above normal allowing for low 80s to reach into SW areas Saturday. High pressure and ridging follows for early next week. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) Issued at 734 PM EDT Mon May 14 2018 Once again difficult convective forecast and lean to near term/mesoanalysis over egregious blended high pop forecast. Northeast Illinois convection increasingly elevated and likely bypass KSBN airfield west through north this evening. Later development likely associated with mesoscale convective vorticity center over west central Illinois moving eastward into better thermodynamic environment for surface based convection. Timed tempo TSRA 04-08 UTC/08-12 UTC at KSBN/KFWA respectively with updates as needed per convective trends. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Murphy SHORT TERM...Roller LONG TERM...Roller AVIATION...Murphy Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 14, 3:29 PM EDT, 7 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 329 PM EDT Mon May 14 2018 INZ007-009-018-MIZ077>081-OHZ001-002-004-005-015-016-151930- Steuben-De Kalb-Allen IN-Berrien-Cass MI-St. Joseph MI-Branch- Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam- 329 PM EDT Mon May 14 2018 This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...This afternoon and Tonight Thunderstorms are likely tonight with hail, damaging winds and locally heavy rain possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not likely this evening. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ003>006-008-014-016-017-151930- La Porte-St. Joseph IN-Elkhart-Lagrange-Noble-Marshall-Kosciusko- Whitley- 329 PM EDT Mon May 14 2018 /229 PM CDT Mon May 14 2018/ This hazardous weather outlook is for portions of northern Indiana. .DAY ONE...This afternoon and Tonight Thunderstorms are likely tonight with a risk for large hail, damaging winds and heavy rain possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ012-013-015-020-022>024-151930- Starke-Pulaski-Fulton IN-White-Cass IN-Miami-Wabash- 329 PM EDT Mon May 14 2018 /229 PM CDT Mon May 14 2018/ This hazardous weather outlook is for portions of northern Indiana. .DAY ONE...This afternoon and Tonight Thunderstorms are likely tonight with a risk for large hail, damaging winds and heavy rain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ025>027-032>034-OHZ024-025-151930- Huntington-Wells-Adams-Grant-Blackford-Jay-Van Wert-Allen OH- 329 PM EDT Mon May 14 2018 This hazardous weather outlook is for portions of northern Indiana and northwest Ohio. .DAY ONE...This afternoon and Tonight Thunderstorms with a risk for large hail, damaging winds and heavy rain are likely this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-151930- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 329 PM EDT Mon May 14 2018 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...This afternoon and Tonight Thunderstorms are likely tonight with a risk for small hail and gusty winds as well as locally heavy rain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Special weather statement, May 14, 9:57 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Northern Indiana
957 PM EDT MON MAY 14 2018
INZ005-006-008-016-150245-
Lagrange-Noble-Kosciusko-Elkhart-
957 PM EDT MON MAY 14 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ELKHART...NORTHERN
NOBLE...NORTHEASTERN KOSCIUSKO AND SOUTHWESTERN LAGRANGE COUNTIES...
At 956 PM EDT, a strong thunderstorm was located over New Paris, or
near Syracuse, moving east at 45 mph.
Winds up to 40 mph and dime size hail are possible with this storm.
Locations impacted include...
Goshen, Ligonier, Syracuse, Lagrange, Albion, Milford, Rome City,
Topeka, Millersburg, New Paris, Benton, Wolcottville, Cromwell,
Brimfield, Honeyville, Lake Wawasee, Waterford Mills, Kimmel, Eddy
and Adams Lake.
LAT...LON 4149 8530 4138 8528 4139 8588 4158 8590
4166 8536
TIME...MOT...LOC 0156Z 270DEG 37KT 4149 8578
PBMLocal storm report, May 14, 10:11 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1011 PM EDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 PM HAIL SYRACUSE 41.42N 85.75W
05/14/2018 M0.50 INCH KOSCIUSKO IN NWS EMPLOYEE
&&Local storm report, May 14, 10:17 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1017 PM EDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM HAIL 1 SW SYRACUSE 41.41N 85.76W
05/14/2018 E0.50 INCH KOSCIUSKO IN COCORAHS
&&
MCDLocal storm report, May 14, 10:21 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1021 PM EDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM HAIL 1 SW SYRACUSE 41.41N 85.76W
05/14/2018 E0.50 INCH KOSCIUSKO IN COCORAHS
1007 PM HAIL SYRACUSE 41.42N 85.75W
05/14/2018 M0.50 INCH KOSCIUSKO IN NWS EMPLOYEE
0955 PM HAIL NAPPANEE 41.45N 85.98W
05/14/2018 E0.25 INCH ELKHART IN TRAINED SPOTTER
PEA SIZED HAIL MIXING WITH HEAVY RAIN.
0950 PM HAIL 2 NW TIPPECANOE LAKE 41.34N 85.78W
05/14/2018 E0.75 INCH KOSCIUSKO IN NWS EMPLOYEE
DIME SIZED HAIL REPORTED.
0920 PM TSTM WND GST 2 SE GRANGER 41.72N 86.11W
05/14/2018 E40 MPH ST. JOSEPH IN TRAINED SPOTTER
ESTIMATED 35-40 MPH WITH GUST FRONT.
0920 PM HAIL NORTH LIBERTY 41.53N 86.43W
05/14/2018 M0.25 INCH ST. JOSEPH IN TRAINED SPOTTER
0915 PM HAIL 3 SE FISH LAKE 41.54N 86.50W
05/14/2018 E0.25 INCH LA PORTE IN TRAINED SPOTTER
0855 PM TSTM WND GST LA PORTE 41.57N 86.73W
05/14/2018 M48 MPH LA PORTE IN AWOS
AWOS STATION PPO, LA PORTE.
0840 PM HAIL 1 NNW TRAIL CREEK 41.71N 86.86W
05/14/2018 M0.25 INCH LA PORTE IN COCORAHS
&&Special weather statement, May 14, 10:28 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1028 PM EDT MON MAY 14 2018
INZ006>009-150300-
Lagrange-Noble-De Kalb-Steuben-
1028 PM EDT MON MAY 14 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN STEUBEN...CENTRAL
NOBLE...CENTRAL DE KALB AND SOUTHEASTERN LAGRANGE COUNTIES...
At 1027 PM EDT, a strong thunderstorm was located near Rome City, or
near Kendallville, moving east at 35 mph.
Wind gusts to 40 mph and half inch hail are possible with this storm.
Locations impacted include...
Auburn, Kendallville, Angola, Garrett, Butler, Avilla, Albion,
Waterloo, Hamilton, Rome City, Wolcottville, Ashley, Hudson, Corunna,
Altona, Brimfield, Fairfield Center, Pleasant Lake, Hamilton Lake and
Golden Lake.
This includes Interstate 69 in Indiana between mile markers 327 and
349.
LAT...LON 4133 8554 4151 8554 4166 8502 4147 8484
4133 8495
TIME...MOT...LOC 0227Z 258DEG 33KT 4144 8534
PBMLocal storm report, May 14, 10:39 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1039 PM EDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL NEW PARIS 41.50N 85.83W
05/14/2018 M1.75 INCH ELKHART IN TRAINED SPOTTER
DIME TO GOLF-BALL SIZED HAIL. PHOTO WITH
QUARTER FOR REFERENCE.
&&
MCDThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 8:37 PM EDT | Special Weather Statement | IWX | LaPorte | 38 min |
| May 14, 8:51 PM EDT | Special Weather Statement | IWX | Elkhart, Saint Joseph | 24 min |
| May 14, 9:22 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Marshall, Saint Joseph | 38 min |
| May 14, 9:57 PM EDT | Special Weather Statement | IWX | LaGrange, Noble | 48 min |
| May 14, 10:28 PM EDT | Special Weather Statement | IWX | DeKalb, Noble | 32 min |
| May 14, 11:00 PM EDT | Severe Thunderstorm Warning | IWX | DeKalb, Steuben | 45 min |
| May 15, 12:10 AM EDT | Areal Flood Advisory | IWX | Elkhart, LaPorte, Saint Joseph | 6 hr |
| May 15, 8:36 AM EDT | River Flood Warning | IWX | LaPorte, Saint Joseph, Starke | 14 hr |
| May 15, 8:36 AM EDT | River Flood Warning | IWX | Elkhart | 37 hr |
| May 15, 8:36 AM EDT | River Flood Warning | IWX | Elkhart, Saint Joseph | 4 days |
| May 15, 1:17 PM EDT | Special Weather Statement | IWX | Cass | 43 min |
| May 15, 2:07 PM EDT | Special Weather Statement | IWX | Grant | 53 min |
| May 15, 2:25 PM EDT | Special Weather Statement | IWX | Grant | 35 min |
| May 15, 2:35 PM EDT | Severe Thunderstorm Warning | IWX | Grant | 25 min |
| May 15, 3:04 PM EDT | Special Weather Statement | IWX | Blackford, Jay | 26 min |
| May 15, 3:34 PM EDT | Special Weather Statement | IWX | Jay | 41 min |
| May 14, 10:56 PM EDT | Special Weather Statement | IWX | Henry | 34 min |
| May 14, 11:01 PM EDT | Severe Thunderstorm Warning | IWX | Henry | 44 min |
| May 14, 11:44 PM EDT | Special Weather Statement | IWX | Fulton | 46 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2018Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.